Thunderstorm Wind, Blaine
- When
- August 24, 3:42 PM MST
- Where
- Blaine County, 11 mi S of Chinook
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.417, -109.233
A severe thunderstorm produced a wind gust to 61 mph at Chinook 11S.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A severe thunderstorm produced a wind gust to 61 mph at Chinook 11S.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 24, 1:29 PM MST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 229 PM MDT WED AUG 24 2005 .DISCUSSION... TONIGHT...A CLOSED UPPER LEVEL LOW PRESSURE WILL CONTINUE TO SLOWLY MOVE EAST ACROSS SOUTHERN SASKATCHEWAN. MOISTURE WILL CONTINUE TO WRAP AROUND THIS FEATURE...WITH SCATTERED SHOWERS CONTINUING OVER NORTH-CENTRAL MONTANA. ISOLATED SHOWERS ARE EXPECTED OVER THE REST OF CENTRAL MONTANA THIS EVENING...BUT WILL DIMINISH AS THE BETTER DYNAMICS LIFT AWAY. WILL LEAVE ISOLATED THUNDER WORDING IN THIS EVENING AS MARGINAL INSTABILITY REMAINS WITH COLD MIDDLE LEVELS. LOWER PRESSURES OVER THE PLAINS COMBINED WITH CONTINUED SURFACE ANTICYCLOGENESIS OVER WESTERN MONTANA WILL MAKE FOR A WINDY EVENING. WINDS WILL TEND TO DIMINISH A BIT DURING THE OVERNIGHT HOURS. CLOUD COVER WILL KEEP TEMPERATURES UP A BIT OVER MUCH OF CENTRAL MONTANA. AREAS OF THE WEST ARE EXPECTED TO EXPERIENCE PARTIAL CLEARING...WITH A QUICK DIP IN TEMPERATURES POSSIBLE AROUND DAWN. TEMPERATURES WILL HAVE NO TROUBLE DROPPING IN THE SOUTHWEST WHERE SKIES WILL BE MOSTLY CLEAR FOR MUCH OF THE NIGHT. NEAR RECORD LOW TEMPERATURES ARE EXPECTED OVER PARTS OF THE AREA. THURSDAY...THE UPPER LEVEL LOW WILL SLOWLY PULL OUT OF THE REGION. THE LOW WILL BE IN CLOSE ENOUGH PROXIMITY TO KEEP SLIGHT CHANCE POPS OVER BLAINE COUNTY IN THE MORNING. WILL ALSO KEEP HIGHER END PARTLY CLOUDY SKIES OVER THE NORTHEAST AS LOWER AND MIDDLE LEVEL MOISTURE ARE SLOW TO LEAVE THE AREA. THE REST OF THE ZONES WILL SEE MOSTLY SUNNY SKIES AND DRY WEATHER AS THE ATMOSPHERE QUICKLY DRIES OUT. THE MIDDLE AND UPPER LEVEL FLOW WILL REMAIN CYCLONIC...WITH MIDDLE LEVEL TEMPERATURES REMAINING RATHER COOL. EVEN WITH GOOD MIXING EXPECTED...AFTERNOON HIGH TEMPERATURES WILL STILL BE ABOUT FIVE DEGREES BELOW NORMAL. LOW LEVEL PRESSURE GRADIENTS WILL REMAIN RATHER TIGHT...WITH BREEZY CONDITIONS AGAIN EXPECTED. THURSDAY NIGHT AND FRIDAY...UPPER LEVEL RIDGING WILL SLOWLY SPREAD OVER THE FORECAST AREA. LARGE SCALE SUBSIDENCE WILL KEEP ALL AREAS MOSTLY CLEAR AND DRY. AFTER A RATHER COOL THURSDAY NIGHT... TEMPERATURES WILL REBOUND ON FRIDAY AS THICKNESSES BEGIN TO INCREASE. LIGHTER WINDS ARE EXPECTED AS PRESSURE GRADIENTS RELAX IN THE LOWER LEVELS. SCHAUMANN FRIDAY NIGHT THROUGH MONDAY NIGHT...MEDIUM RANGE MODELS IN GOOD CONSISTENCY FOR FIRST PORTION OF FORECAST WITH AN UPPER LEVEL RIDGE OVER AREA FRIDAY NIGHT THROUGH SATURDAY NIGHT SHIFTING TO THE EAST ON SUNDAY NIGHT. MODELS HAVE TROUBLE WITH NEXT SURFACE COLD FRONT FOR MONDAY. HAVE SLOWED DOWN TIMING ON SOUTHWEST FLOW ALOFT AND POSSIBILITY OF AFTERNOON CONVECTION SLIGHTLY BUT WOULD NOT RULE OUT CONVECTION MOVING OFF MOUNTAINS SUNDAY AFTERNOON AND EVENING. HAVE TWEAKED TEMPERATURE FORECAST UP SEVERAL DEGREES FOR SUNDAY TO COMPENSATE FOR EXPECTED WARM AIR ADVECTION AHEAD OF THE NEXT TROUGH. TEMPERATURES WILL COOL A FEW DEGREES AND CHANCE OF SHOWERS WILL INCREASE AS THE TROUGH MOVES INTO THE NORTHERN ROCKIES ON MONDAY. CAMP/MPJ TUESDAY THROUGH WEDNESDAY...RECENT EXTENDED MODEL DATA INDICATES BETTER AGREEMENT WITH A TROUGH OF LOW PRESSURE MOVING IN FROM THE PACIFIC NORTHWEST. SCENARIO LOOKS VERY SIMILAR TO CURRENT WEATHER SITUATION. HAVE TWEAKED THE FORECAST TOWARDS A WETTER SOLUTION... MAINLY OVER THE WESTERN MOUNTAINS AND SOUTHWEST ZONES. SAUCIER/MPJ && .AVIATION... UPDATED 1735Z. CLOSED UPPER LOW OVER MONTANA-CANADIAN BORDER WILL SLOWLY LIFT TO THE EAST-NORTHEAST OVER THE NEXT 24 HOURS. MVFR CONDITIONS WILL PREVAIL OVER NORTH AND CENTRAL MONTANA THIS AFTERNOON AND OVERNIGHT WITH LOCAL IFR CONDITIONS DUE TO LOW CLOUDS AND MIST. VFR CONDITIONS OVER SOUTHERN MONTANA. GUSTY SURFACE WINDS OVER NORTHERN ROUTES THIS AFTERNOON AND EVENING. MPJ && .PRELIMINARY POINT TEMPS/POPS... GTF 42 75 47 83 / 20 0 0 0 CTB 40 73 44 81 / 40 0 0 0 HLN 43 76 48 83 / 20 0 0 0 BZN 39 74 39 83 / 10 0 0 0 WEY 32 69 31 73 / 0 0 0 0 DLN 37 73 41 82 / 0 0 0 0 HVR 45 72 46 84 / 50 10 0 0 LWT 41 71 45 80 / 20 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SCHAUMANN LONG TERM...MPJ/CAMP/SAUCIER AVIATION...MPJ WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 610 AM MDT WED AUG 24 2005 MTZ009>014-044>051-054-251215- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER- 610 AM MDT WED AUG 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA...SOUTHWEST MONTANA AND CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT MOISTURE ASSOCIATED WITH A COLD WEATHER SYSTEM WILL CONTINUE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS NORTH CENTRAL MONTANA THROUGH TODAY...WITH THE ACTIVITY DECREASING TONIGHT AS THE SYSTEM EXITS THE AREA. TEMPERATURES WILL BE COLD ENOUGH THAT RAIN WILL MIX WITH SNOW ABOVE 6000 FEET...BUT THE ONLY AREA THAT SHOULD SEE ANY ADDITIONAL ACCUMULATION WILL BE ALONG THE ROCKY MOUNTAIN FRONT...WHERE UP TO 2 INCHES MORE SNOW IS POSSIBLE. WESTERLY WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WITH THIS SYSTEM WILL ALSO DEVELOP DURING THE DAY AND GENERALLY CONTINUE OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. WESTERLY WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH ARE LIKELY TO CONTINUE INTO THE DAY ON THURSDAY IN THE WAKE OF THE DEPARTING WEATHER SYSTEM. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-052-053-055-251215- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN- 610 AM MDT WED AUG 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. COULSTON
The Great Falls radar (KTFX), 192 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470677.